Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 1998, 5:17 PM CDT for Miner County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 5:17 PM CDT (22:17 UTC)
- Expired
- Jun 10, 1998, 6:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Miner County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:20 PM CDT | Hail 0.75 | Fedora, SD | |
| Jun 10, 5:28 PM CDT | Tornado F0 | Howard, SD | |
| Jun 10, 5:40 PM CDT | Thunderstorm Wind 52 | Howard, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 102217 RRA SVRFSD SDC097-102305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 605 PM CDT * AT 515 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LARGE HAIL 21 MILES NORTHEAST OF MITCHELL OR 7 MILES NORTHWEST OF EPIPHANY MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VILAS AROUND 520 PM CDT HOWARD AROUND 530 PM CDT CANOVA AROUND 530 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN MINER COUNTY UNTIL 525 PM CDT. HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:10 AM CDT, 7 hours 7 minutes earlier.
Area forecast discussion, Jun 10, 10:10 AM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT WED JUN 10 1998 WL BE INCLINED TO TAKE OUT CHC TSTMS THIS AFTN AS TSTM ACTION SHUD SPLIT TO N AND S OF CWA. WELCOME SUNSHINE AND WARMER TEMPS SHUD PREVAIL. WL ALSO UPDATE FOR STGR SSELY WNDS OF 15 TO 25 MPH THIS AFTN. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:50 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 30 min |
| Jun 10, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 33 min |
| Jun 10, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 48 min |
| Jun 10, 4:12 PM CDT | Tornado Warning | FSD | Sanborn | 33 min |
| Jun 10, 4:37 PM CDT | Tornado Warning | FSD | Miner | 48 min |
| Jun 10, 4:45 PM CDT | Tornado Warning | FSD | Sanborn | 20 min |
| Jun 10, 5:07 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 33 min |
| Jun 10, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 50 min |
| Jun 10, 5:32 PM CDT | Tornado Warning | FSD | Miner | 33 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 49 min |
| Jun 10, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.